Endo, Medications & Sunburns

sun-311763_640

So, like a lot of other women with Endometriosis I’ve done a few things : 1) Lupron Depot injections, 2) NSAIDs, and 3) birth control pills.  Each of these medications, and any type of hormone treatments, can make a person susceptible to sunburns or sun sensitivity.  This past weekend I was out and burnt the tops of my hands, and man did it happen quick and did it itch!!  Ugh.  Which got me curious: why does it make me more sensitive?  I remember reading in my Lupron and birth control packets about the sun sensitivity warning.  But what’s going on with my body? Time for research!

Sunburns

Most, if not all, of us have had a sunburn at least once in our lives.  Too much exposure to the sun, not enough protection, and *poof*: we’re red.  Ultraviolet rays from the sun (or tanning beds) are the culprits: UVA and UVB rays, to be exact.  UVB rays cause a chemical reaction with our cells causing swelling and the typical red, burnt discoloration and tenderness.  UVA rays go much deeper into the skin and may lasting damage, including wrinkles, sagging skin, spider veins…and skin cancer.

Some medications (among them are hormones & NSAIDs) and medical conditions (such as Lupus) have been known to make people more susceptible to sunburns or develop a photosensitivity.

With the ongoing thinning of the ozone layer, the sun’s rays are more damaging than ever.  Sun protection should be used especially when the UV Index (a scale of 0-10) is listed as Moderate to Very High (5-10+).    And don’t let the cloudy days fool you : UV exposure can still be damaging on cloudy, hazy, or snowy days.

Photosensitivity

What? I had to look this up…Photosensitivity is a reaction very similar to a sunburn, but not quite the same.  It is generally broken down into two categories: phototoxic or photoallergic (based on the symptoms).  Rather than just being caused by sunlight, photosensitivity is caused by a combination of chemicals and sunlight.  Exposure to UV rays can cause redness, sometimes accompanied by an itchy rash and sometimes hives or blisters to appear where your skin was exposed to sunlight.  It can develop shortly after exposure to the sun (within 2 hours or less), and can remain for a week or more.

You can develop photosensitivity from chemicals found in lotions, perfumes, or even make-up; you can become more prone to it because of certain medications (more on this to come); or even if you suffer from an auto-immune disease (like Lupus).  And some unlucky souls simply inherit the condition.

If you suspect you may have photosensitivity, you can talk to your doctor.  They will likely discuss your medical history, your medications/supplements, and they may run a “light test” over your skin to check for a reaction.

Drugs That May Cause Photosensitivity

I’m going to start this section off with NOT ALL PEOPLE will have a photosensitive reaction, even if taking these medications.  And not everyone’s reactions will be the same.  Just my little disclaimer…

Many medications may increase your chances of developing photosensitivity.  Some examples of drugs that may cause photosensitivity include antibiotics, antidepressants, Benadryl, blood pressure medication, Celebrex, diuretics, Ibuprofen, and Naproxen.  You can review extensive lists of medications which may cause photosensitivity by clicking here and here and here or even here.  Some of these links even offer various photographs of what photosensitivity reactions look like.

When I started my Lupron Depot injections, my doctor advised me that I would have to wear long sleeves, giant hats, and lots of sunscreen.  He said that the medication did something to lower my body’s natural defenses against the sun.  I even found Norethindrone listed as a drug that may induce photosensitivity.  Sound familiar?  Norethindrone is the “Add Back” pill you’re encouraged to take while on Lupron Depot.  And there were plenty of sites that identified birth control medications (both estrogen, progestine, or progesterone) that may cause photosensitivity.  These included pills, IUDs, and subdermal implants.

Avoiding the Sun

I know we simply cannot avoid the sunshine.  It wouldn’t be good for us to become sheltered hermits, never leaving our shaded homes.  So, here are few tips and tricks to help avoid excessive exposure to the sun’s rays:

  • Stay out of the sun from 10:00am to 4:00pm.  This is when the sun’s rays are at their strongest.  Can’t avoid being outdoors?  Well, cover up, stay in the shade, and reapply sunscreen often.
  • Wear clothes that cover you up.  Tightly-woven threads, rather than flowing, sheer fabrics will protect you.  Some clothing manufactures design clothes specifically for “sun protection.”
  • Slather on the sunscreen.  At the bare minimum, use an SPF 15, although many people recommend SPF 30 or higher (I burn even if I’m using SPF 50…).  And remember: reapply every few hours; and by a few, I mean two.  Don’t like the gooey feeling of sunscreen between your fingers?  Try one of the spray sunscreens.  Make sure your sunscreen is labeled to block both UVA and UVB rayes.  And note: buy sunscreen lotion…not suntan lotion.  A tan will not offer as much protection as sunscreen.  And also be careful as some people are allergic to ingredients in certain sunscreens.
  • Wear sunglasses.  Don’t forget your eyes!  Your eyes can easily sunburn, which may eventually lead to the development of cataracts.  They may also feel itchy and dry after too much sun exposure.  This was particularly starting for me to read especially since I’ve recently been diagnosed with a cataract, albeit not severely problematic just yet.

What Did I Learn?

What I couldn’t find is the WHY behind the increase in burns or sensitivity.  It seems that it purely has to do with chemical reactions: how our body reacts to the chemicals, how those chemicals react to the sun, and how our bodies react to the sun.  A strange trifecta.

BUT, I do have a much higher resolve to become diligent in my sunscreen application (and re-application).  And I have a few goofy gigantic wide brim hats on the wall that I may start wearing more often.  *sigh*

Do I think my burn from this weekend was a photosensitive reaction?  Not really.  But who knows.  Maybe.  However, it did serve as a huge reminder to also put sunscreen on the backs of my hands…*whoops*  And it did prompt this blog, which taught me a lot about the different types of medications that may prompt a thing I didn’t know squat about.

What about you?

Resources:

Aesthetic Science Institute

American Skin Association

Health Blurbs

KevinMD

Lipincott Nursing Center (2009; Article) – Photosensitivity

Mayo Clinic

MedicineNet

Medline Plus

Medscape (2014; Article) – Drug-induced Photosensitivity

Mount Sinai Hospital

Pharmacy Mix

U.S. Department of Health and Human Services (1990; Report) – Medications that Increase Sensitivity to Light: A 1990 Listing

Wellness Pharmacy

Wisconsin Department of Health Services

~ Again, I am a layman.  I do not hold any college degrees, nor mastery of knowledge.  Please take what I say with a grain of salt.  If curious, do your own research 😉 Validate my writings.  Or challenge them.  And ALWAYS feel free to consult with your physician. Always.  Yours ~ Lisa

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s